Alert archive / Montana / High Wind Warnings in 2026

High Wind Warning 12, NWS Great Falls, MT

February 27, 2026Lewis and Clark County, Teton County, Montana

NWS Great Falls, MT issued this high wind warning at Feb 27, 2026, 10:49 AM MST for Lewis and Clark County, Teton County, Montana. It took effect at Feb 27, 2026, 11:00 AM MST. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 27, 2026, 10:49 AM MST (17:49 UTC)
In effect from
Feb 27, 2026, 11:00 AM MST
Expired
Feb 27, 2026, 6:35 PM MST
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Lewis and Clark County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 70 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 4:30 PM MSTNON-TSTM WND GST 588 Ssw Choteau, MTMesonet station MTCTS Choteau South Us-287 Mp 56.0.
Feb 27, 4:30 PM MSTNON-TSTM WND GST 6720 Sw Bynum, MTMesonet station SALMT Salmond Ranch.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 5.8 hours before the alert went out and 434 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2026-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2026-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WWUS75 KTFX 271749
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1049 AM MST Fri Feb 27 2026

MTZ307-308-315-280600-
/O.EXP.KTFX.HW.W.0011.000000T0000Z-260227T1800Z/
/O.NEW.KTFX.HW.W.0012.260227T1800Z-260228T0600Z/
Southern Rocky Mountain Front-Southern High Plains-Upper
Blackfoot and MacDonald Pass-
Including the following locations: Flesher Pass, Bynum, Choteau,
Marysville, Rogers Pass, Pendroy, Lincoln, and MacDonald Pass
1049 AM MST Fri Feb 27 2026

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING...


* WHAT...West winds 30 to 40 mph with gusts up to 75 mph expected.

* WHERE...Southern Rocky Mountain Front and adjacent foothills and 
  plains, and Upper Blackfoot and MacDonald Pass.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ301>303-313-314-318-271900-
/O.EXP.KTFX.HW.W.0011.000000T0000Z-260227T1800Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Judith Basin County and Judith
Gap-Fergus County below 4500ft-Snowy and Judith Mountains-
Including the following locations: Lewistown, Hobson, Santa Rita,
Logan Pass, Stanford, Cut Bank, Benchland, Moccasin, Raynesford,
East Glacier Park, Marias Pass, Dupuyer, Hilger, Ethridge, Saint
Mary, Heart Butte, Browning, Windham, Geyser, Babb, and Kiowa
1049 AM MST Fri Feb 27 2026

...HIGH WIND WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

The threat has ended.

$$

IG
2 follow-up statements
825 
WWUS75 KTFX 272250
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
350 PM MST Fri Feb 27 2026

MTZ307-308-315-280600-
/O.CON.KTFX.HW.W.0012.000000T0000Z-260228T0600Z/
Southern Rocky Mountain Front-Southern High Plains-Upper
Blackfoot and MacDonald Pass-
Including the following locations: Marysville, Pendroy, Flesher
Pass, Choteau, MacDonald Pass, Rogers Pass, Bynum, and Lincoln
350 PM MST Fri Feb 27 2026

...HIGH WIND WARNING REMAINS IN EFFECT
UNTIL 11 PM MST THIS EVENING...

* WHAT...West winds 35 to 45 mph, with gusts up to 75 mph.

* WHERE...Southern Rocky Mountain Front and adjacent foothills and 
  plains, and Upper Blackfoot and MacDonald Pass.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Brusda
693 
WWUS75 KTFX 280135
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
635 PM MST Fri Feb 27 2026

MTZ307-308-315-280245-
/O.CAN.KTFX.HW.W.0012.000000T0000Z-260228T0600Z/
Southern Rocky Mountain Front-Southern High Plains-Upper
Blackfoot and MacDonald Pass-
Including the following locations: Marysville, Pendroy, Flesher
Pass, Choteau, MacDonald Pass, Rogers Pass, Bynum, and Lincoln
635 PM MST Fri Feb 27 2026

...HIGH WIND WARNING IS CANCELLED...

The threat for strong winds has ended.

$$

Brusda

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Feb 27, 4:46 AM MST, 6 hours 3 minutes earlier. Its key messages:

  • Winds slowly diminish through the day today and into the evening from north to south.
  • Mainly light snow across portions of the Hi-Line this afternoon into Saturday morning.
  • The cooler airmass that briefly moves in over the plains today into tonight retreats northeastward this weekend, leading to a mild week next week.
Area forecast discussion, Feb 27, 4:46 AM MST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
446 AM MST Fri Feb 27 2026

Aviation Section Updated.

.KEY MESSAGES...

 - Winds slowly diminish through the day today and into the evening
   from north to south.

 - Mainly light snow across portions of the Hi-Line this afternoon
   into Saturday morning.

 - The cooler airmass that briefly moves in over the plains today into
   tonight retreats northeastward this weekend, leading to a mild
   week next week.

&&

.DISCUSSION...
/Issued 1200 AM MST Fri Feb 27 2026/

 - Meteorological Overview:

Strong surface high pressure in SW ID along with relatively deep
surface troughing along the Rocky Mountain Front early this morning
is resulting in continued gusty winds across portions of Central and
North-central Montana. An upper level disturbance sliding
southeastward across central Manitoba early this morning will result
in a cold front slipping south of the Canadian border through the
day today. As this front slips southward, it will result in rapidly
decreasing winds and a wind shift to a more northerly to
northeasterly direction.

That said, there remains considerable uncertainty how far south this
front actually makes it. The most aggressive guidance brings the
front as far south as the Great Falls area late this morning, while
the majority of the guidance only brings this front as far south as
a Cut Bank to Grass Range Line through the day today. This presents
a difficult forecast, as temperatures in that buffer zone may
initially be mild before cooling down, perhaps just to warm back up
as westerly surface winds end up winning out by the afternoon. What
complicates things further is that zonal flow aloft remains in
excess of 50 kts along the Rocky Mountain Front and down toward the
MacDonald Pass area through the day today. Local extensions of the
High Wind Warning may ultimately be necessary, depending on trends
late this morning.

All that to say that the temperature and wind forecast across the
plains today is quite complicated. Confidence is highest in these
cooler temperatures and northerly winds moving into the Havre area
this morning. Some light snow gradually develops in this area toward
the afternoon as upper level forcing becomes more favorable. Snow
becomes the most persistent in this area this evening/tonight before
slowly diminishing Saturday. There also looks to be some light snow
that develops along the Northern Rocky Mountain Front through the
day today, primarily around and north of Marias Pass. Winter Weather
Advisories remain in effect for the aforementioned areas through
late tonight or Saturday morning.

A secondary push of cooler air from the north moves in overnight,
making it to the Little Belts and adjacent ranges by Saturday
morning. This push of cooler air is relatively weak/shallow however,
which both limits the opportunity for snow further south and also
allows for the cooler airmass to be quickly modified through the day
Sunday.

A westerly to slightly northwesterly flow aloft looks to persist
from Sunday through the middle of next week, which will keep
temperatures on the mild side with little opportunity for
precipitation through Wednesday morning. Upper level troughing then
looks to move in from the Pacific Northwest late Wednesday into
Thursday, though there is considerable uncertainty with respect to
exact timing, depth, as well as if the troughing ultimately splits
(Results in weaker troughing over the Northern Rockies, limiting
potential precipitation amounts). -AM

 - Forecast Confidence & Scenarios:

Wind Today:

Cross barrier flow at 700mb will remain stout through the day today,
particularly in areas along the Southern Rocky Mountain Front down
to MacDonald Pass. Forecast cross sections in these areas show at
least localized descending air from areas near this stronger flow
aloft through the entire day. What makes this tricky is that the
going High Wind Warning expires at 11 AM for these areas. Given the
threat for these stronger wind gusts persisting appears to be more
isolated than not, I am opting to not extend the High Wind Warnings
in these areas. Trends will be monitored through the morning for any
local extensions.

Snow Through Saturday Morning:

Areas most favored for a couple inches of snow look to be along and
north of US-2 east of Havre in Blaine county over this timeframe.
The probability for 2 inches of snow in these areas is roughly 60%.

Troughing next week:

Ensemble means do favor troughing moving onshore across the Pacific
Northwest coastline toward the middle of next week. These same
ensembles also favor at least some form of splitting, sending the
best forcing southward toward NV/UT. This solution would still favor
at least low end probabilities for precipitation, but any amounts
would be on the lower side should it verify as described. -AM

&&

.AVIATION...
27/12Z TAF Period

A Canadian cold front will become nearly stationary over the
plains this afternoon before advancing southward deeper into
central MT tonight. The primary impact from this front will
be a northerly wind shift and scattered to broken low VFR/MVFR
clouds, mostly for the Hi- Line terminals. South and west of the
front, gusty westerly winds will persist for much of today for
areas along the Rocky Mountain Front and over central/southwest
MT. MVFR/IFR clouds and light snow increase over the plains after
28/00Z, especially along the Hi- Line. - RCG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  23  40  20 /  10  20  20   0
CTB  45  12  33  13 /  20  30  20   0
HLN  51  29  51  27 /   0  10   0   0
BZN  55  28  55  27 /   0   0   0   0
WYS  35  13  42  18 /   0   0   0  20
DLN  50  29  54  31 /   0   0   0   0
HVR  35  14  31  11 /  40  60  30   0
LWT  45  22  39  20 /  10  20  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 11 AM MST this morning for East Glacier
Park Region-Eastern Glacier, Western Toole, and Central Pondera-
Fergus County below 4500ft-Judith Basin County and Judith Gap-
Northern High Plains-Snowy and Judith Mountains-Southern High
Plains-Southern Rocky Mountain Front-Upper Blackfoot and
MacDonald Pass.

Winter Weather Advisory until 2 AM MST Saturday for East Glacier
Park Region.

Winter Weather Advisory from 8 AM this morning to 11 AM MST
Saturday for Bears Paw Mountains and Southern Blaine-Northern
Blaine County.

Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Saturday for Fergus County below 4500ft.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Feb 27, 8:00 AM MST, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
800 AM MST Fri Feb 27 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     High Sust Winds  3 WNW Raynesford        47.28N 110.80W
02/26/2026  M41 MPH          Cascade            MT   Other Federal

            Peak sustained wind report. Other sustained
            reports of 40 mph at 0455, 0855.

&&

ML
Local storm report, Feb 27, 8:04 AM MST, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
804 AM MST Fri Feb 27 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     High Sust Winds  5 WSW Great Falls       47.47N 111.38W
02/27/2026  E43 MPH          Cascade            MT   ASOS

            Peak sustained high winds.

&&

ML
Local storm report, Feb 27, 8:08 AM MST, 2 hours 41 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Great Falls MT
808 AM MST Fri Feb 27 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     High Sust Winds  5 WSW Great Falls       47.47N 111.38W
02/26/2026  E43 MPH          Cascade            MT   ASOS

            Corrects previous high sust winds report
            from 5 WSW Great Falls. Peak sustained high
            winds.

&&

ML
Local storm report, Feb 27, 8:20 AM MST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
820 AM MST Fri Feb 27 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     High Sust Winds  2 E Roy                 47.33N 108.92W
02/26/2026  E45 MPH          Fergus             MT   Other Federal

&&

ML
Local storm report, Feb 27, 8:24 AM MST, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
824 AM MST Fri Feb 27 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     High Sust Winds  7 ENE Denton            47.37N 109.82W
02/26/2026  E47 MPH          Fergus             MT   Other Federal

&&

ML
Local storm report, Feb 27, 8:28 AM MST, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
828 AM MST Fri Feb 27 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     High Sust Winds  7 ENE Denton            47.37N 109.82W
02/26/2026  E42 MPH          Fergus             MT   Other Federal

&&

ML

Nearby

High Wind Warnings in Montana, 2026Every high wind warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.